Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Pueblo, CO

June 5, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 1997, 4:43 PM MDT for El Paso County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 4:43 PM MDT (22:43 UTC)
Expired
Jun 5, 1997, 5:30 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS1 KPUB 052246
SVRPUB
COC041-052330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 530 PM MDT
 
* SOME LOCATIONS AFFECTED
  PEYTON BY 5 10 PM
  HIGHWAY 24 BETWEEN FALCON AND PEYTON THROUGH 500 PM

* AT 435 PM RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST OF
  FALCON...  MOVING NORTHWEST 5 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JKH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:21 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 5, 2:21 PM MDT, 2 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT THU JUN 5 1997

CHALLENGE TONIGHT IS AGAIN THUNDERSTORM CHANCES...COVERAGE AND SEVERITY.
MODEL GENERATED SOUNDINGS SHOW A TREMENDOUS AMOUNT OF CAPE OVER EASTERN
COLORADO THIS AFTERNOON AND EVENING WITH OVER 2000 J/KG IN THE FAR EAST.
ADDITIONALLY...SURFACE BASED LI'S OFF THE ETA SHOW A VERY UNSTABLE
AIRMASS OVER EASTERN COLORADO WITH -5 INDICATED OVER THE FAR EAST AT
00Z.  QUESTION IS WHETHER WE CAN BREAK THE PRESENT CAP AND TAP INTO ALL
THIS POTENTIAL ENERGY.

BELIEVE THAT A FEW THINGS WILL WORK TOGETHER TO BREAK THE CAP AND FIRE
OFF SCATTERED CONVECTION THIS EVENING.  1ST...THERE IS A DRYLINE-LIKE
FEATURE SHOWING UP ON RADAR...RUNNING FROM NEAR LAMAR TO NEAR KIM AND
ANOTHER BOUNDARY RUNNING FROM NEAR THATCHER TO NEAR RYE.  THESE APPEAR
TO BE BOUNDARIES BETWEEN 50 DEGREE DEWPOINT AIR ON ONE SIDE (50S AT
PUB...LHX...LAA...COS ETC) AND MUCH DRIER AIR ON THE OTHER (30 DEGREE
DEWPOINT IN TAD).  THESE MAY ACT TO BREAK THE CAP AND FOCUS SOME SEVERE
CONVECTION.  ALSO WORKING ON THE CAP AT THIS TIME ARE TEMPERATURES IN
THE MID TO HIGH 80S ACROSS THE EASTERN PLAINS.  AT THESE TEMPERATURES...
SOUNDING DATA WOULD INDICATE THAT THE CAP MUST SOON BREAK.  ANOTHER
POSSIBLE TRIGGER IS THE ELEVATED CONVECTION MOVING RAPIDLY NORTH
INTO SOUTH CENTRAL COLORADO FROM NEW MEXICO.  THIS CONVECTION MAY STIR
THE ATMOSPHERE ENOUGH TO PUNCTURE THE CAP AND GET CONVECTION GOING.

THREATS TONIGHT INCLUDE LARGE HAIL...POSSIBLE DAMAGING WINDS (NOTE
INVERTED-V SOUNDINGS ABOVE THE MOIST LAYER) AND HEAVY RAIN.  POTENTIAL
FOR SEVERE WEATHER IS BEST OVER FAR EASTERN PLAINS...GENERALLY EAST OF
LA JUNTA.

LW

In the hours before

Special weather statement, Jun 5, 12:19 PM MDT, 4 hours 24 minutes before
COZ060>081-060600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT THU MAY 5 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
EARLY THIS AFTERNOON AND THEN SPREAD ONTO THE ADJACENT PLAINS AFTER 2
OR 3 PM.  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
PLAINS EAST OF LA JUNTA LATE THIS AFTERNOON AND THIS EVENING.

DUE TO A LARGE AMOUNT OF AVAILABLE CONVECTIVE ENERGY...A FEW STORMS MAY
BECOME SEVERE TODAY PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN.  THE POTENTIAL IS GREATEST ALONG A DRYLINE EXPECTED TO DEVELOP
SOMEWHERE BETWEEN LA JUNTA AND LAMAR.  ALONG THIS FEATURE...SEVERE
STORMS COULD BECOME VERY STRONG.

ANOTHER POSSIBLE FOCUS FOR CONVECTION THIS AFTERNOON IS ALONG AN
OUTFLOW BOUNDARY EXTENDING FROM NORTHEAST EL PASO COUNTY TO SOUTHEAST
BENT COUNTY.  STORMS COULD ALSO BE VERY STRONG ALONG THIS BOUNDARY.

SPOTTER ACTIVATION MAY BE NECESSARY IF SEVERE WEATHER DEVELOPS.

LW
Special weather statement, Jun 5, 4:37 PM MDT, 6 minutes before
COZ072-052340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU JUN 5 1997

...STRONG THUNDERSTORM OVER NORTHEAST EL PASO COUNTY...

RADAR AT 430 PM INDICATED A STRONG THUNDERSTORM OVER NORTHEAST EL
PASO COUNTY BETWEEN FALCON AND PAYTON NEAR HIGHWAY 24. THIS STORM
WAS NEARLY STATIONARY AND WAS INCREASING IN INTENSITY... AND
CONTAINS HEAVY RAINS AND POSSIBLY HAIL UP TO 1/2 INCH IN DIAMETER.

OTHER STORMS ARE EXPECTED TO DEVELOP IN NORTHEAST EL PASO COUNTY
DURING THE NEXT COUPLE OF HOURS.

PERSONS IN NORTHERN EL PASO COUNTY SHOULD MOVE TO SHELTER IF
THREATENING WEATHER APPROACHES.

JKH
Special weather statement, Jun 5, 4:38 PM MDT, 5 minutes before
COZ072-052340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU JUN 5 1997

...STRONG THUNDERSTORM OVER NORTHEAST EL PASO COUNTY...

RADAR AT 430 PM INDICATED A STRONG THUNDERSTORM OVER NORTHEAST EL
PASO COUNTY BETWEEN FALCON AND PAYTON NEAR HIGHWAY 24. THIS STORM
WAS NEARLY STATIONARY AND WAS INCREASING IN INTENSITY... AND
CONTAINS HEAVY RAINS AND POSSIBLY HAIL UP TO 1/2 INCH IN DIAMETER.

OTHER STORMS ARE EXPECTED TO DEVELOP IN NORTHEAST EL PASO COUNTY
DURING THE NEXT COUPLE OF HOURS.

PERSONS IN NORTHERN EL PASO COUNTY SHOULD MOVE TO SHELTER IF
THREATENING WEATHER APPROACHES.

JKH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:59 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.